Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Cheyenne, WY

July 20, 2000Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 20, 2000, 6:33 PM MDT for Platte County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2000, 6:33 PM MDT (00:33 UTC)
Expired
Jul 20, 2000, 7:15 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Platte County, WY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS55 KCYS 210034
SVRCYS
WYC031-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 715 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF SIBLEY PEAK...OR ABOUT 19
  MILES NORTHWEST OF WHEATLAND...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GUERNSEY AND GLENDO

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN
WYOMING.

LAT...LON 4251 10529 4213 10526 4213 10467 4253 10469

DAUGHERTY
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT THU JUL 20 2000

MOR WDSPRD AND INTS CNVTN HAS DVLPD JUST TO THE S OF THE CWA ERY THIS
AFTN AND SHUD MAINLY STAY OVR ERN CO THRU THE EVE.  STILL THE BEST
THREAT FOR TSTMS IN OUR CWA THIS EVE WILL BE ON THE NRN FRINGE OF THE
CO ACTVTY.  NEAR THE CO BORDER...CAPE VALUES WILL REMAIN HI AND CIN HAS
ALMOST BEEN OVERCOME...SO SOME STG TSTMS ARE PSBL.  TSTMS WILL BE LESS
WDSPRD THAN IN CO DUE TO THE LCTN OF THE H250 JET AND LACK AND A
LACK OF DYNAMICS ALFT.  WITH THE THETA E RDG AXIS OVR THE CWA TNGT
XPCT SOME OF THE SHWRS AND TSTMS NOW TO OUR W AND NW TO LINGER THRU
MUCH OF THE NGT.  MDLS CLOSE FOR THE CWA THRU SAT AND PREFER THE BTR
DEPICTION OF THE SHRTWV TROF ROUNDING THE RDG AND MOVG OVR THE CWA
ON THE AVN.  PWS DCRS SOME ON FRI AND AGN ON SAT FOR AN ASOCTD DCRS
IN POPS EACH DAY.  THE BTR LLM WILL REMAIN IN XTRM SE WY AND THE SRN
NEB PNHNDL DRG THAT TIME...FOR THE BEST CHCS OF TSTMS FRI AND SAT IN
THE CWA.  RDG ALFT BLDS TO OUR W THRU SAT...INCRSNG TEMPS ALFT AND
SLWLY STBLZG THE AMS.  THE SHRTWV TROF MENTIONED ABV WILL AID IN
TSTM DVLPMNT OVR THE CWA FRI AFTN AND EVE.  TEMPS WILL WARM BY SAT
TO AT OR ABV NORMAL READINGS AND MOS GUIDANCE LOOKS CLOSE.

.EXTENDED DISCUSSION...
5H RIDGE AMPLIFIES OVR THE CENT ROCKYS DURG WEEKEND WHICH WILL
DIVERT ANY WK DISTS WELL N OF AREA AND PRETTY WELL CAP OFF ANY
CONVECTION FOR SUN AND MON.  NRN STREAM ENERGY THEN DIVES SE OUT
OF WRN CANADA AND SUPPRESSES RIDGE INTO THE SRN U.S.  THIS WILL
ALLOW FOR MORE WK SHTWV ENERGY TO PASS OVER WY WITH A SLIGHTLY
BETTER CHANCE FOR RAIN AS WELL AS A BIT COOLER TEMPS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/EMANUEL

In the hours before

Local storm report, Jul 20, 2:58 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
258 PM MDT THU JUL 20 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
#
0445 PM    5 NW KIMBALL              NE   .75 INCH HAIL
07/12/00   KIMBALL

0800 PM    10 N LODGEPOLE            NE   .75 INCH HAIL
07/15/00   CHEYENNE

GRIFFITH
Special weather statement, Jul 20, 3:33 PM MDT, 3 hours before
NEZ001>003-019>021-054-055-WYZ059-060-067>070-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT THU JUL 20 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN WYOMING AND
MUCH OF THE NEBRASKA PANHANDLE UNTIL 8 PM MDT...

SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER EASTERN WYOMING
THIS AFTERNOON AND ARE EXPECTED TO CONTINUE DEVELOPING AS THEY
MOVE EAST THROUGH THIS EVENING.  CONDITIONS ARE FAVORAB*LE FOR
LARGE HAIL AND HIGH WINDS FROM THESE STORMS.

RESIDENTS OF EASTERN WYOMING AND THE NEBRASKA PANHANDLE ARE URGED
TO TAKE PRECAUTIONS AND LISTEN FOR STATEMENTS AND POSSIBLE
WARNINGS.

EMANUEL

WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:17 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte43 min
Jul 20, 6:59 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 21, 3:10 PM MDTSevere Thunderstorm WarningCYSLaramie50 min
Jul 21, 4:57 PM MDTSevere Thunderstorm WarningCYSLaramie48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.